Colorado, 2025

Hail in Colorado, June 13, 2025

June 13, 2025 · NWS GLD · 2 events in 1 county or zone

During the evening a line of thunderstorms developed over Northeast Colorado and slowly progressed to the east-southeast. The largest hail reported was an inch in diameter near Wray.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening a line of thunderstorms developed over Northeast Colorado and slowly progressed to the east-southeast. The largest hail reported was an inch in diameter near Wray. This line of storms moved into Southwest Nebraska and Northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 4:07 PM MST, 3 hours 42 minutes earlier. Its key messages:

  • Some fog and stratus is possible Saturday morning; dense fog can't be ruled out.
  • Discrete cells Friday afternoon may eventually grow upscale into a cluster during the evening. Strong to severe storms are forecast.
  • Strong to perhaps severe potential continues through the weekend. Tuesday may be a more widespread severe weather day.
  • Above normal temperatures are likely to persist through the upcoming weekend.
Area forecast discussion, Jun 13, 4:07 PM MST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
507 PM MDT Fri Jun 13 2025

.KEY MESSAGES...

- Some fog and stratus is possible Saturday morning; dense fog
  can't be ruled out.

- Discrete cells Friday afternoon may eventually grow upscale
  into a cluster during the evening. Strong to severe storms are
  forecast.

- Strong to perhaps severe potential continues through the
  weekend. Tuesday may be a more widespread severe weather day.

- Above normal temperatures are likely to persist through the
  upcoming weekend.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 109 PM MDT Fri Jun 13 2025

Synoptically, we're in an interesting pattern as a ridge extends up
from Baja California and a stationary low sits over Missouri. This
has been allowing for diurnal shortwaves to fire off of the Rockies,
giving us daily chances at storms. In the low levels, we will not be
lacking moisture as the 850 mb flow, while not terribly strong, will
continue to funnel moisture into the region.

Through the mid-day, an area of moisture convergence has sparked
some storms along and southeast of a line from Hill City to Leoti,
KS. These storms do have over 2,500 J/kg of MUCAPE to work with, but
the lack of shear and a strong forcing mechanism is preventing them
from really taking off. Lightning is the main hazard from these
storms. These storms may present an issue for the storms later this
evening. The cooler air these showers and storms are leaving may
drain some of the energy the later storms would tap into. There is
only a 15% chance these storms impact the overall severe potential
of the later storms.

The NAMNEST has been showing some isolated storms firing in 2 areas
ahead of the main line between 21-0Z. The first area, which is
looking less likely (5-10% chance), would be south of I-70 along the
western edges of the CWA, along the dryline. The second area, which
has about a 15-25% chance of forming, would be around the Tri-State
border, due to the retreating dryline. These early storms, if they
do form, would generally be high based and may produce dry lightning
and/or erratic wind shifts. 1 inch hail or a brief landspout cannot
be ruled out either

As is expected in this pattern, a shortwave looks to spark the
storms and drive them into the GLD CWA this afternoon/evening. This
round of storms will form in northeastern Colorado and proceed to
the east, then southeast. All hazards will be possible with these
storms. In the far northwestern CWA, there is a supercell tornado
threat as the storms are grouping together, cell mergers may play a
part in this. Hail potentially up to 2 inches will also be possible
during this time. As the storms group together, wind will become
more of a threat, and as the storms progress to the southeast, where
rain has not recently fallen, blowing dust will be a concern. CAMs
are showing a moderately organized outflow starting around 4-5Z,
this would provide the best potential for a haboob. The threat for a
haboob is only around 10% now due to the following factors. 1)
recent rainfall has likely been able to settle the surface layer
dust for the areas that would likely see the strongest winds. 2) The
main wind threat is expected to be after sunset, allowing near
surface lapse rates to lower, which is less supportive of blowing
dust. From this outflow, a QLCS may also form, and although the
shear is pretty weak, we cannot rule out a quick spin-up tornado.
Winds during this time could gust up to 65 kts. Main timing for the
severe threats will be between 22-6Z, however there is still a wide
variance with timing between CAMs for the storms today. Storms may
start enter the CWA early as 20Z, or as late as 4Z. We are watching
the potential for a flash flooding threat in the areas that received
more than an inch of rain early this morning, especially the Oakley
area.

These storms, depending on when they fire, are expected to last past
midnight, with lingering, scatted showers continuing into Saturday
morning. There is a 10% chance of additional storm developing around
10-14Z tomorrow morning, which would give the northeastern 1/4 of
the CWA another chance at rain and hail. The storm's cloud cover
will keep us somewhat warm overnight, keeping our temperatures in
the upper 50s to mid 60s.

Tomorrow, another shortwave will eject off of the Rockies in the
late afternoon, potentially bringing us more storms in the late
afternoon into the overnight hours. While CAMs are showing
northwestern Yuma county will see a decaying supercell, around 3-7Z,
giving this portion of the CWA a brief hail and wind threat as the
storm(s) fall apart. However, there will also be an elevated weak
warm front extending from around Yuma, CO to Scott City, KS where
additional storms may form. Details are very murky as of now, but
the take away is there is another overnight severe weather potential
tomorrow night with 1-1.5 inch hail and 50-60 MPH winds being the
main threats. High temperatures tomorrow are expected to warm into
the low 90s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 109 PM MDT Fri Jun 13 2025

Sunday, the pattern looks to remain largely the same as the ridge
continues to push in farther from the southwest and the low over
Missouri slows exits to the east. The Goodland CWA looks to be on
the northeastern edge of the ridge, so we can still expect to see
some shortwave systems impacting the area, allowing us to see some
isolated, daily storms through Monday afternoon. This continues
until Tuesday evening when a large trough is expected to enter from
the Pacific northwest and push the high back south. This looks to be
our next good chance at storms and we have a 15% outlook from SPC
for this risk. As this trough pushes farther east, there will be
multiple waves of divergence that will promote storm development
through around Thursday night.

Around Friday morning, give or take a day, the high looks to move
back north, into the Great Plains, blocking us from the jet for a
good portion of the weekend. This will cause temperatures to climb
and keep any good chances at precipitation at bay. This will
increase the potential for critical fire weather conditions, so we
will be keeping a close eye on that.

High temperatures Sunday through Tuesday will be in the 90s, with
100 not out of the question. Wednesday and probably Thursday,
temperatures look to be capped about 7-10 degrees cooler, before the
high returns. When the high returns late next week, we can expect
mid 90s to low 100s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 459 PM MDT Fri Jun 13 2025

For KGLD... VFR conditions are forecast, but thunderstorms are
forecast to impact the terminal this evening and into tonight.
Current best time is between 02-05Z, but storms could be there
as early as 00Z (if low chance isolated storms form) and as late
as 13Z if outflows continue to kick up storms through the
night. Storms would likely increase wind to at least 35 kts, but
could be much higher to 60 kts in the strongest storms. Large
hail would also be a concern. After 13Z, chances for storms and
showers are forecast to decrease. Will need to watch for some
low stratus clouds to move in behind the storms with ceilings
potentially down to a few hundred feet. By 15Z, everything
should be clear with winds from the southeast around 15 kts.

For KMCK... VFR conditions are forecast, but thunderstorms are
forecast to impact the terminal this evening and into tonight.
Be alert for pop up storms anytime in the first 6 hours. The
best chance for storms is when the main line is forecast to move
through around 04-08Z. Storms could then linger until 12Z,
depending on if there is additional development along outflows.
After 12Z, conditions should be clear with winds from the
southeast around 15kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...CA
LONG TERM...CA
AVIATION...KAK
Hazardous weather outlook, Jun 13, 7:45 PM MST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
845 PM MDT Fri Jun 13 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
845 PM MDT Fri Jun 13 2025 /945 PM CDT Fri Jun 13 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Strong to severe thunderstorms are ongoing or developing across the
area. A Severe Thunderstorm Watch remains in effect for Yuma county
Colorado through 10pm MT. A second Severe Thunderstorm Watch is in
effect for the rest of the area except Kit Carson and Cheyenne
counties in Colorado and Greeley and Wichita counties in Kansas; this
watch runs through 3am MT or 4am CT. Damaging winds to 70 mph and
hail up to ping pong ball size remain possible through the night.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Late afternoon and evening storms are possible each day through the
weekend. Large hail and damaging winds continue to be the primary
threats each day.

Late afternoon and evening storms are possible each day through the
weekend. Large hail and damaging winds continue to be the primary
threats each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 13, 7:00 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
800 PM MDT Fri Jun 13 2025

COZ092-140230-
Cheyenne County CO-
800 PM MDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 830 PM MDT...

At 759 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Cheyenne Wells, moving northeast at 15 mph.

HAZARD...Wind gusts up to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of eastern Cheyenne
County in east central Colorado, including the following locations...
Firstview.

This includes Highway 385 between mile markers 143 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3866 10261 3877 10266 3886 10265 3904 10234
      3879 10217 3865 10248
TIME...MOT...LOC 0159Z 239DEG 12KT 3879 10252

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jun 13, 7:25 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
825 PM MDT Fri Jun 13 2025

COZ091-092-KSZ013-027-140315-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS-
825 PM MDT Fri Jun 13 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN CHEYENNE AND SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...NORTHWESTERN WALLACE
COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN
NORTHWESTERN KANSAS THROUGH 915 PM MDT...

At 824 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Burlington to 10 miles
south of Cheyenne Wells. Movement was east at 15 mph.

HAZARD...Wind gusts up to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of eastern Cheyenne
and southeastern Kit Carson Counties in east central Colorado,
northwestern Wallace County in west central Kansas and southwestern
Sherman Counties in northwestern Kansas, including the following
locations... Arapahoe and Firstview.

This includes Highway 385 between mile markers 136 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 10264 3928 10234 3929 10184 3862 10210
      3861 10235
TIME...MOT...LOC 0224Z 268DEG 15KT 3914 10216 3867 10242

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jun 13, 7:32 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
832 PM MDT Fri Jun 13 2025

COZ090-140245-
Yuma County CO-
832 PM MDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YUMA COUNTY THROUGH
845 PM MDT...

At 832 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yuma, moving east at 15 mph.

HAZARD...Wind gusts up to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Yuma around 835 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

&&

LAT...LON 4028 10251 3989 10247 3990 10280 4000 10280
      4000 10279 4028 10279
TIME...MOT...LOC 0232Z 255DEG 11KT 4007 10276

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Vincent

The radar

The Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Yuma

When
June 13, 7:49 PM MST to 7:54 PM MST
Where
Yuma County, 0.69 mi N of Yuma
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.130, -102.720

Trained spotter reported hail ranging from pea up to nickel in size.

Hail, Yuma

When
June 13, 9:00 PM MST
Where
Yuma County, 3.26 mi NNE of Wray Muni Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.141, -102.199

Delayed CoCoRaHS report of 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270916, 1270919.